Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Meds. hampering my diabetes treatment?
Mar 15, 2009

I was diagnosed with AIDS in 1994, but I didnt start a cocktail until 1999. Up until then I had no problem with diabetes. In 2001 I was in the hospital with a blood glucose count of 575 and diagnosed with diabetes. Since then my sugar has continued to worsen despite the increase in sugar medications and insulin, (started with 30 units of Lantus and now Im up to 84 units). Throughout all of this time I have been on two PIs (Reyataz, Viracept, Crixivan, Norvir (years), and Perzista) and Zerit. Im currently taking Perzista, Norvir, and Truvada. I have researched and read hundreds of studies that warn of diabetes as a result of taking PIs. (In 1997, the Food and Drug Administration warned doctors to closely monitor patients on protease inhibitors because of reports of hyperglycemia and DM associated with PIs.) Page 103 in the book, HIV Essentials, dated 2007 states that if a patients sugar becomes worse or not better, a doctor should consider changes in the cocktail, one that wouldnt include PIs. I exercise, and try to eat properly, I have lost over 20lbs. in the past 6 months and yet my sugar stays high, (a 400 calorie day, with exercise, and sugar medication and my lowest count was 142). From what I am reading I think it is time that my AIDS doctor consider changes in my cocktail, but when I suggested this to her, she looked at me like I had two heads and completely dismissed the notion that HIV meds could have any effect on my diabetes. No matter what I eat or how much I exercise and with 3 5/500 tabs of Glucovance and 84 units of Lantus a day, my sugar never goes below 140. Am I crazy to think of a regimen change or is my doctor right, despite all of the reports and warnings, and there is no connection between my HIV meds and my diabetes?

Response from Dr. Henry

Diabetes is often triggered by many factors (strong genetic components often present). Data did suggest that diabetes could be aggravated by some of the older protease inhibitors (such as indinavir)--there is scant data directly linking Prezista to serious cases of diabetes as a sole cause. Truvada rarely triggers overt diabetes. If you have little to no history of any drug resistance then switching off the Prezista to raltegravir or a NNRTI is an option (not recommended if a history of virologic failure or drug resistance). KH



Previous
Atripla & Depression
Next
Mental-health effects of Truvada/Isentress combination?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement